Did you know that there are many drugs on the market with similar names? For example, there is Inderal and Adderall, Zantaz and Zyrtec, and Flomax and Fosomax. Unfortunately, similar-sounding medications can create confusion behind the pharmacy counter and have been linked to pharmacy errors. While there are some rules and regulations in place preventing new drugs from having similar names to other medications–medication mistakes still occur.
Sometimes patients are completely unaware that their prescriptions had been confused with a sound-alike medication, and unknowingly take the wrong medication. These errors can occur as a result of nurse or doctor negligence, and other times medication mistakes of this nature are the outcome of pharmacy negligence. Here are some common examples of this error and what should have been done to prevent the medication mistake from occurring in the first place:
- A nurse at a doctor’s office called a prescription into a pharmacy, but didn’t confirm with the pharmacist if he heard the prescription correctly. As a result, the patient received the wrong medication—a sound-alike drug. What should have occurred to prevent a mistake like this from happening again, is that the nurse should have spelled out the name of the drug and had the pharmacist read the order back.
- A physician left a voicemail for a pharmacist to fill a certain medication, but the pharmacist interpreted the message differently—filling another drug with a similar name. If the physician would have spelled out the drug’s name and sounded it out over the recording, it could have eliminated the confusion. In the future, doctors should never leave prescription orders on voicemails.
It is important that patients understand how easy it is for medication mistakes like these to occur, and to always be alert. If a pharmacist or doctor made a mistake with your prescription and you suffered harm as a result, you may have legal rights. Find out more by calling us today for a free consultation at 888-526-7616.